Bleeding ulcer : A life threatening cause of anemia of acute blood loss
Bleeding ulcer in the stomach or the upper part of the intestine can cause severe blood loss resulting in life threatening anemia. Most patients with rapidly bleeding ulcer are very sick and unstable. Most bleeding ulcer treatment is achieved by using IV medications, blood transfusion when necessary, and upper endoscopy. Bleeding ulcer surgery is rarely done these days as most people stop bleeding with the other treatments.
You can actually die from a bleeding ulcer if you don’t get proper treatment in a timely manner. However, due to recent advances in bleeding ulcer treatment, it is very uncommon to die from bleeding ulcer as long as you get proper medical care. If you don’t have any other complicating medical problems, the treatment for bleeding ulcer is relatively straightforward and you are expected to recover and go home.
Unfortunately, there is no recent study to quote the exact death rate from bleeding ulcers. Most studies were done more than a decade ago. In those studies , case fatality rate on patients hospitalized for bleeding ulcers has ranged anywhere from 5% to 15%. Those numbers seem too high.
Rapidly bleeding ulcer symptoms
Rapidly bleeding ulcer symptoms are mostly the result of rapid blood loss. Here are some of the worrisome signs and symptoms of an actively bleeding ulcer:
- Throwing up blood
- Feeling dizzy and lightheaded
- Low blood pressure
- Black tarry stool
- Feeling very tired
- Running out of breath with activity
- Burning type pain in the upper abdomen
- Suddenly appear very pale and anemic
- Feel like fainting
- Actual fainting
- Bloody stool
Not all patients with rapidly bleeding ulcers will have these symptoms. It is very rare to have both throwing up blood and bloody stool. But when those two symptoms occur at the same time, it is very serious. It means that the bleeding is so fast that it can cause death within a few hours without proper treatment.
The abdominal pain in rapidly bleeding ulcer may or may not happen at the same time as the other symptoms. For example, you may have the pain at night before going to bed and have the other symptoms in the morning when you wake up.
Slow bleeding ulcer symptoms
Slow bleeding ulcer symptoms are different from rapidly bleeding ulcer symptoms. You do not have signs of rapid blood loss. You may have peptic ulcer symptoms from time to time. However, peptic ulcer symptoms are very non-specific and hard to differentiate from stress induced gastritis or general stress related stomach pain. Burning pain in the stomach, usually after meals, may be present in any of those conditions. Other symptoms of peptic ulcer such as belching, bloating, distention, and heartburn are also very non-specific.
Symptoms of blood loss from slow bleeding ulcers are follows
- Slowly progressing weakness over weeks or months
- Slowly worsening shortness of breath with activity
- Slight puffiness of face
- Pale face
- Decreased energy level
Many patients with slow bleeding ulcers are discovered after routine blood tests that show evidence of anemia.
Burst ulcer symptoms:
Burst ulcer( also called perforated ulcer) symptoms are significantly different from bleeding ulcer symptoms. When your ulcer bursts, the contents of your stomach spills out into your abdominal cavity. It causes severe inflammation and sepsis. You may have sudden severe unrelenting abdominal pain. Your belly will be hard and very tender to touch. You may develop fevers, chills and even die from septic shock if left untreated. As opposed to bleeding ulcers, burst ulcers require emergent surgery.
Bleeding ulcer symptoms: An example of a patient I treated personally
Most bleeding ulcer patients are treated in ICU. I will describe one such patient with bleeding ulcer that I admitted to the hospital.
Mr. K is a 65 year old retired high school teacher who has bad arthritis in his knees and his hips. He used to be very active and athletic when he was young but has been severely limited by joint pain in the last three years. He had tried several different medications in the past with only minimal relief.
Recently, his doctor changed his medication. After he started taking these new pills, he has felt somewhat weak. He occasionally has some burning sensation in his stomach after he takes the pill. He also feels sick to his stomach after meals. Despite these side effects he felt like the new medication was helping his arthritis pain and he continued to take it. After 10 days, he had an episode of severe stomach discomfort one night after his dinner. He said it felt more like burning, fullness and discomfort rather than actual pain. As his symptoms worsened, he became more nauseated. He also felt very weak and dizzy. He was so weak that he felt like he was going to faint. He called his son and they called the ambulance and took him to the hospital right away.
When he arrived in the ER, he was in a bad shape. His blood pressure was low and his heart was racing fast. They put an IV line and started to infuse him with IV fluids. His blood pressure improved after the fluid but his heart was still racing. He was still having some discomfort in his stomach. As they were planning to do more tests, he told the doctors that he had noticed somewhat unusual bowel movement the night before. He told them he had a black tarry stool the other night. As soon as he mentioned that, the ER doctor was immediately worried about a bleeding ulcer. The ER doctor made the diagnosis of possible bleeding ulcer and sent the patient to ICU.
In the ICU, I treated the patient after consulting with a specialist who specializes in conditions like bleeding ulcer in the gastrointestinal tract. We checked his blood count and he was severely anemic from the bleeding. We transfused a total of six units of blood. We started him on a IV medication to help prevent further bleeding. After his blood pressure became stable, he had an upper endoscopy done. It was a thin long tube with camera. They passed it down his mouth into his stomach to see what exactly was going on inside the stomach. They found two separate patches of bleeding ulcer. They stopped the bleeding.
He felt better the next day and remained stable.
In this patient, the bleeding ulcer was caused by the arthritis medication. A class of medication very useful in treating arthritis and other painful conditions called NSAIDs(non-steroidal anti-inflammatory drugs) are known to cause bleeding ulcers in some patients. It is very hard to predict who might develop the bleeding ulcer. Once a patient has developed bleeding ulcer after taking this class of medicine, they should not take those medications again. Common examples of NSAIDs that can cause bleeding ulcer are ibuprofen, naproxen, indomethacin and several other medications in the same class.
I hope the story of Mr K helped you understand more about bleeding ulcer symptoms.